Michigan, 2015

Winter Storm in Michigan, January 8 to 9, 2015

January 8 to 9, 2015 · NWS APX · 8 events in 8 counties and zones

A strong clipper system moved southeast into the region from Canada. Cold air was already in place, and lake enhanced snow fell across the lifetime of the event, with southwest winds early on and northwest late.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong clipper system moved southeast into the region from Canada. Cold air was already in place, and lake enhanced snow fell across the lifetime of the event, with southwest winds early on and northwest late. This resulted in heavy snow in parts of northwest lower Michigan. Six to twelve inches of snow fell in much of the area, with Wellston reaching 17 inches. The winds with the system were quite strong, resulting in substantial blowing/drifting snow, and near-zero visibility at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 8, 6:46 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 8, 6:46 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
646 AM EST THU JAN 8 2015

.NEAR TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 421 AM EST THU JAN 8 2015

...LOW VISIBILITIES IN MORE SNOW AND BLOWING SNOW LATER TODAY...

JUST SOME LIGHT WEST SOUTHWEST FLOW LAKE EFFECT SNOW SHOWERS TO
CONTEND WITH THIS MORNING. OTHERWISE...ATTENTION TURNS TO A POTENT
ALBERTA CLIPPER SYSTEM EVIDENT ON WATER VAPOR IMAGERY OVER CENTRAL
SECTIONS OF THE DAKOTAS. THIS SYSTEM WILL RACE EASTWARD AND IS
EXPECTED TO BRING WIDESPREAD SNOW AND BLOWING SNOW TO THE REGION
LATER TODAY INTO TONIGHT. THE SNOW WILL BE ENHANCED OFF OF LAKE
MICHIGAN LATE TODAY INTO THIS EVENING DUE TO A SOUTHWEST LOW LEVEL
FLOW LEADING TO LOCAL WHITEOUT/NEAR BLIZZARD CONDITIONS. THE FLOW
WILL VEER INTO THE NORTHWEST TONIGHT WITH MORE ENHANCED SNOW BANDS
ANTICIPATED (MODEL SOUNDINGS LOOK RATHER ROBUST WITH INVERSION
HEIGHTS AT OR ABOVE 8,000 FEET IN MOST CASES). CURRENT WARNINGS
ACROSS THE WESTERN THIRD OF NORTHERN LOWER (WEST OF INTERSTATE 75)
LOOK GOOD (WITH BEST SNOWFALL RATES OF AN INCH+ PER HOUR EXPECTED TO
ARRIVE LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING) LEADING
TO LOCAL WHITEOUT/BLIZZARD CONDITIONS. WINTER WEATHER ADVISORIES FOR
THE REMAINDER OF THE COUNTY WARNING AREA (MINUS NORTHEAST LOWER
WHICH IS HEADLINE FREE) ALSO LOOK FINE WITH ONE POSSIBLE
RESERVATION. AM A LITTLE CONCERNED THAT OTSEGO/CRAWFORD/
MISSAUKEE/ROSCOMMON WILL NEED TO BE UPGRADED TO WARNINGS DUE TO
DECENT NORTHWEST FLOW LAKE EFFECT BANDING AFTER MIDNIGHT. HAVE
COORDINATED WITH SURROUNDING OFFICES AND HAVE DECIDED TO LET THE
DAYSHIFT DETERMINE WHETHER OR NOT TO UPGRADE THESE COUNTIES OF
CONCERN. EITHER WAY...LOTS OF BLOWING SNOW/LOW WIND CHILLS ARE
EXPECTED WITH THIS SYSTEM. ACCUMULATIONS OF 2 TO 4 INCHES EAST...3
TO 6 INCHES CENTRAL AND 6 TO 10 INCHES WEST LOOK TO BE COMMON WITH
SOME SPOTS IN THE SNOWBELTS POSSIBLY LOOKING AT UPWARDS OF A FOOT OF
TOTAL SNOW ACCUMULATION BY LATE FRIDAY. JUST AS A SIDE NOTE...THAT
BREAK IN THE ACTION THAT WE HAD IN DECEMBER SEEMS TO BE FADING FROM
MEMORY MORE AND MORE WITH EVERY PASSING DAY. BE SAFE OUT THERE IF
TRAVELING... AND JUST GIVE IT SOME EXTRA TIME AND SLOW DOWN.

&&

.SHORT TERM...(FRIDAY THROUGH SATURDAY NIGHT)
ISSUED AT 421 AM EST THU JAN 8 2015

...CONTINUED COLD/WINDY WITH LAKE SNOWS...

HIGH IMPACT WEATHER POTENTIAL: NEXT ROUND OF ARCTIC AIR.
SIGNIFICANT SNOW SHOWERS ACROSS CHIPPEWA COUNTY THROUGH FRIDAY
NIGHT. WIND CHILLS DROPPING INTO THE TEENS AND 20S BELOW ZERO
FRIDAY AFTERNOON/NIGHT INTO SATURDAY MORNING.

PATTERN SYNOPSIS/FORECAST: HEMISPHERIC PATTERN ANCHORED BY DEEP LONG
WAVE TROUGH ACROSS NORTH AMERICA...WITH A NARROW RIDGE STRETCHING
FROM THE DESERT SOUTHWEST AND NOW LINKING UP WITH AN EARLIER
SEPARATE POSITIVE HEIGHT ANOMALY OVER ALASKA.  WATER VAPOR IMAGERY
SHOWS A COUPLE OF SHORT WAVE TROUGHS DROPPING INTO THE MEAN TROUGH
AXIS...LEAD WAVE OVER MONTANA WITH A SECOND (MORE SUBSTANTIAL WAVE)
EMERGING FROM THE CANADIAN TERRITORIES.  IMPRESSIVE 1050MB ARCTIC
HIGH CENTERED OVER SOUTHEAST KANSAS EARLY THIS MORNING...RIDGE AXIS
EXTENDS NORTH INTO THE UPPER MIDWEST.  LOW PRESSURE ASSOCIATED WITH
MONTANA SHORT WAVE TROUGH RIDING SOUTHEAST ALONG THE WESTERN EDGE OF
THE ARCTIC AIR MASS OVER THE NORTHERN HIGH PLAINS.

REINFORCING SHORT WAVE TROUGH COMING OUT THE CANADIAN HIGH LATITUDES
EXPECTED TO SWING THROUGH THE GREAT LAKES OVERNIGHT INTO FRIDAY
MORNING...WITH A SECOND SMALLER PIECE OF ENERGY MOVING THROUGH
FRIDAY NIGHT.  THIS WILL MAINTAIN THE STATUS QUO HEADING INTO THE
FIRST HALF OF THE WEEKEND...THOUGH TEMPERATURES MAY MODERATE TO
START NEXT WEEK WITH MORE OF A PACIFIC INFLUENCE TAKING SHAPE.  BUT
FIRST A REINFORCING PUSH OF ARCTIC AIR WILL SWEEP ACROSS MICHIGAN
FRIDAY...SO LAKE INDUCED SNOW SHOWERS WILL AGAIN BE PREVALENT AND
AIDED BY NEXT WEAK SHORT WAVE THAT ROTATES THROUGH FRIDAY AFTERNOON/
EVENING.  WARM ADVECTION PATTERN DEVELOPS FOR SATURDAY...AND A
PASSING MID LEVEL SHORT WAVE TROUGH SOUTH OF THE FORECAST AREA
SATURDAY NIGHT BUT MAY GET CLOSE ENOUGH TO HAVE SOME INFLUENCE ON
NORTHERN LOWER.

PRIMARY FORECAST CONCERNS: IMPACTS OF ARRIVAL OF ARCTIC AIR
FRIDAY...TEMPERATURES/WIND CHILLS/LAKE CONVECTIVE EVOLUTION.
POSSIBILITY OF SOME SYNOPTIC SNOW ACROSS NORTHERN LOWER SATURDAY
NIGHT.  AND THE WIND THAT SEEMS TO JUST KEEP ON BLOWIN'...

FRIDAY/SATURDAY...NORTHWEST FLOW LAKE CONVECTION WILL BE ONGOING AT
THE START OF THE SHORT TERM PORTION OF THE FORECAST FRIDAY
MORNING...WITH IMPRESSIVE LAKE AGGREGATE THERMAL CONTRASTS SETTING
UP TROUGHING THAT WILL EXTEND FROM EASTERN LAKE SUPERIOR SOUTHEAST
ALONG THE ST. MARY'S RIVER INTO NORTHERN LAKE HURON.  THIS IMPLIES
ANOTHER MULTI-LAKE BAND ACROSS LAKE SUPERIOR/ONTARIO AND INTO
SOUTHERN ONTARIO.  DOES LOOK LIKE SUCH A BAND WILL BE PROGRESSIVE
(I.E. SHIFTING EAST) AS LOW LEVEL FLOW BACKS WITH TIME TOWARD WEST-
NORTHWEST BY AFTERNOON...WHICH WILL AT LEAST KEEP THE SNOW "FIRE
HOSE" FROM FOCUSING ON ONE AREA DURING THE DAY.  BUT ALONG-NORTH OF
M-28 WILL LIKELY BE UNDER THE GUN FRIDAY NIGHT AS WINDS PERSIST MORE
FROM A 280-290 DIRECTION.  INVERSION HEIGHTS WILL BE UP NEAR
700MB...AND WILL REMAIN THERE THROUGH FRIDAY NIGHT AIDED BY PASSING
WEAK SHORT WAVE DISTURBANCE.  QUESTION IS HOW MUCH WILL A DEEP
CONVECTIVE BOUNDARY LAYER BE OFFSET BY TEMPERATURES AT AND ABOVE
900MB COLDER THAN -20C (IMPACTING SNOWFLAKE SIZE AND ACCUMULATION
POTENTIAL)?  CERTAINLY WILL HAVE SOME NEGATIVE EFFECT ON POTENTIAL
SNOWFALL AMOUNTS...AS WILL INITIAL SNOWBAND EVOLUTION TODAY WHICH AS
MENTIONED EARLIER SHOULD BE SOMEWHAT MIGRATORY.  SO SNOW AMOUNTS A
BIT TRICKY ACROSS CHIPPEWA COUNTY...SUSPECT AT THIS POINT A 4-8 INCH
FORECAST PROBABLY NOT A BAD PLACE TO START FOR THE DAYTIME...AND
TOTALS COULD REACH A FOOT BY SATURDAY MORNING DEPENDING ON HOW
THINGS SET UP.  SO WILL UPGRADE ADVISORY FOR CHIPPEWA COUNTY TO A
WINTER STORM WARNING THAT RUNS THROUGH FRIDAY NIGHT.

SIMILAR QUESTIONS FOR LAKE MICHIGAN CONVECTION...INVERSION HEIGHTS
WILL PROBABLY BE HOVERING AROUND 750MB BUT WITH A SHORTER FETCH AS
WINDS BACK MORE WEST-NORTHWEST WITH TIME AND LOSE EFFECTIVE FETCH
FROM LAKE SUPERIOR.  INCREASING ICE COVER ACROSS GREEN BAY AND WEST
OF THE STRAITS WILL FURTHER NARROW THE OPEN FETCH.  MORE MULTI-BAND
CONVECTION INTO NORTHWEST LOWER THOUGH SHOULD REMAIN PRETTY
ORGANIZED THROUGH THE AFTERNOON...BUT NOT EXPECTING SNOWFALL
INTENSITY TO BE AS HEAVY AS OVER EASTERN LAKE SUPERIOR WITH MORE
FAVORABLE KINEMATIC/THERMODYNAMIC VARIABLES.  THINK A GENERAL 1-3
INCHES SOUTH OF M-68 ACROSS NORTHWEST/NORTH CENTRAL LOWER WILL WORK
DURING THE DAY...AND 1-2 INCHES FOR FRIDAY NIGHT.

BLOWING/DRIFTING SNOW WILL CONTINUE TO BE AN ISSUE FRIDAY...AS OUR
NEVER CEASING WIND WILL CONTINUE TO WREAK HAVOC WITH VISIBILITIES
AND WIND CHILLS (THE LATTER LIKELY TO BE FALLING INTO THE TEENS
BELOW ZERO BY FRIDAY AFTERNOON...AND INTO THE TEENS AND 20S BELOW
ZERO FRIDAY NIGHT/SATURDAY MORNING).

LOW LEVEL WARM ADVECTION KICKS IN STARTING SATURDAY WITH 850MB
TEMPERATURES CLIMBING BACK ABOVE -20C.  WARMING TEMPERATURES WILL
ALSO CONTRIBUTE TO LOWERING INVERSION HEIGHTS...ALONG WITH CONTINUED
SLOW BACKING OF LOW LEVEL WINDS.  SO EXPECT A DECREASE IN SNOW
SHOWER COVERAGE AND INTENSITY...A WELCOME LULL FOR WEARY
FORECASTERS.  SATURDAY NIGHT BRINGS A MID LEVEL SHORT WAVE TROUGH
ACROSS SOUTHERN LOWER MICHIGAN...BUT THERE IS SOME INDICATION OF
WARM ADVECTION SNOW SPREADING ACROSS THE LOWER PENINSULA...WHICH IN
TURN WOULD ALSO MOISTEN UP LAKE MICHIGAN AND ALLOW FOR SOME
SOUTHWEST FLOW ENHANCEMENT.  AFTER ALL THAT IS GOING ON IN THE
NEAR/SHORT TERM NOT GOING TO GET TOO COMPLICATED WITH THIS...SOME
GENERIC POPS ACROSS NORTHERN LOWER AND INTO FAR EASTERN UPPER WITH
SOUTHWEST FLOW WILL SUFFICE FOR NOW.

&&

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 421 AM EST THU JAN 8 2015

SUNDAY THROUGH WEDNESDAY...NO CHANGES MADE TO DAY SHIFT FORECAST.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 644 AM EST THU JAN 8 2015

MVFR CONDITIONS THIS MORNING AT TVC/PLN/MBL WILL DETERIORATE TO
IFR/LIFR IN SNOW AND BLOWING SNOW AFTER 19-20Z. EXPECT IFR
CONDITIONS THROUGH TONIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 10 AM EST
     FRIDAY FOR MIZ015>018-022-023-028-029-033-034.

     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 10 AM EST
     FRIDAY FOR MIZ019>021-025>027-031-032.

     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST
     SATURDAY FOR MIZ008.

LH...SMALL CRAFT ADVISORY UNTIL 11 PM EST THIS EVENING FOR LHZ345-346.

     GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LHZ347>349.

LM...SMALL CRAFT ADVISORY UNTIL 11 PM EST THIS EVENING FOR LMZ341.

     GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LMZ323-342-344>346.

LS...SMALL CRAFT ADVISORY UNTIL 11 PM EST THIS EVENING FOR LSZ321-322.

&&

NEAR TERM...SULLIVAN
SHORT TERM...JPB
LONG TERM...JPB
Hazardous weather outlook, Jan 8, 4:57 AM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
457 AM EST THU JAN 8 2015

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-091100-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
457 AM EST THU JAN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

A FAST MOVING LOW PRESSURE SYSTEM WILL BRING A PERIOD OF SNOW AND
BLOWING SNOW TO THE REGION THIS AFTERNOON AND EVENING...WHICH WILL
TRANSITION TO LAKE EFFECT SNOW AFTER MIDNIGHT. TRAVEL IN SOME AREAS
WILL BECOME VERY DIFFICULT DUE TO VERY LOW VISIBILITIES FROM THE
COMBINATION OF FALLING AND BLOWING SNOW. SEE ONGOING WINTER STORM
WARNINGS AND WINTER WEATHER ADVISORIES FOR ADDITIONAL DETAILS.

GALE FORCE WINDS ARE EXPECTED OVER MUCH OF LAKE MICHIGAN AND LAKE
HURON THIS MORNING WHICH WILL CONTINUE INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LAKE EFFECT SNOW SHOWERS WILL CONTINUE DOWNWIND OF LAKES SUPERIOR
AND MICHIGAN FRIDAY INTO FRIDAY NIGHT...WITH SIGNIFICANT
ACCUMULATION POSSIBLE ACROSS NORTHERN CHIPPEWA COUNTY THROUGH
SATURDAY MORNING.

BLOWING SNOW WILL CONTINUE TO REDUCE VISIBILITIES FRIDAY.

ANOTHER ROUND OF ARCTIC AIR INVADING MICHIGAN WILL RESULT IN WIND
CHILLS FALLING INTO TEENS AND 20S BELOW ZERO FRIDAY AFTERNOON
THROUGH SATURDAY MORNING.

DURING THIS PERIOD OF VERY COLD WEATHER...WATCH FOR FLOODING ON
AREA RIVERS DUE TO ICE JAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS OR ICE JAMS AT ANY
TIME. REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Charlevoix

When
January 8, 10:00 AM EST to January 9, 2:00 AM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Winter Storm, Leelanau

When
January 8, 10:00 AM EST to January 9, 2:00 AM EST
Where
Leelanau forecast zone
Reported by
Law Enforcement
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
January 8, 10:00 AM EST to January 9, 2:00 AM EST
Where
Antrim forecast zone
Reported by
NWS Employee
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
January 8, 10:00 AM EST to January 9, 2:00 AM EST
Where
Benzie forecast zone
Reported by
Law Enforcement
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
January 8, 10:00 AM EST to January 9, 2:00 AM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Manistee

When
January 8, 10:00 AM EST to January 9, 2:00 AM EST
Where
Manistee forecast zone
Reported by
COOP Observer
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Wexford

When
January 8, 10:00 AM EST to January 9, 2:00 AM EST
Where
Wexford forecast zone
Reported by
Trained Spotter
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
January 8, 10:00 AM EST to January 9, 2:00 AM EST
Where
Emmet forecast zone
Reported by
Trained Spotter
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556875, 556876, 556877, 556878, 556879, 556880, 556881, 556882.